Minnesota, 2004

Cold in Minnesota, January 21 to 22, 2004

January 21 to 22, 2004 · NWS FGF · 12 events in 12 counties and zones

Surface high pressure built into central North Dakota, with a tight pressure gradient over northwest Minnesota. Northwest winds at 10 to 20 mph and temperatures from 15 below to 25 below zero created wind chills around 40 below zero.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface high pressure built into central North Dakota, with a tight pressure gradient over northwest Minnesota. Northwest winds at 10 to 20 mph and temperatures from 15 below to 25 below zero created wind chills around 40 below zero. Baudette posted the coldest wind chill, at -42 degrees below zero. Roseau had the coldest morning temperature (on the 22nd), at 22 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 21, 2:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 21, 2:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CST WED JAN 21 2004

.SHORT TERM...
ARCTIC FRONT HAS SWEPT THROUGH REGION TODAY...WITH TEMPERATURES
FALLING THROUGH THE REGION. MODELS IN OVERALL GOOD AGREEMENT AND
WILL SIDE WITH GFS WHICH HAS A BETTER HANDLE ON QPF FIELDS OF LATE.
FOR TONIGHT...SFC GRADIENT REMAINS MOST OF NIGHT FOR MOST OF
AREA...ESPECIALLY IN NORTHWEST MN. WIND CHILL READINGS ARE ALREADY
CLOSE TO WARNING CRITERIA FOR THE NORTH AND WILL ISSUE WARNING FOR
NORTH TONIGHT AND ADVISORY FOR SOUTH. EVENING CREW MAY BE ABLE TO
CANCEL OR DOWNGRADE WARNING IF WINDS SUBSIDE QUICKLY THIS EVENING.
IN ADDITION...SOME BLOWING SNOW EXPECTED THIS EVENING SO WILL
MENTION. FOR TOMORROW...REGION WILL BE IN BETWEEN SYSTEMS AS HIGH
PRESSURE QUICKLY SHIFTS EAST...WITH TEMPS STRUGGLING BELOW ZERO IN
ALL BUT FAR WEST. CLOUDS WILL INCREASE QUICKLY FROM WEST TO EAST BY
AFTERNOON WITH A CHANCE FOR LIGHT SNOW IN DVL AREA BY AFTERNOON.
WARM ADVECTION WILL OVERSPREAD ENTIRE REGION THU NIGHT...WITH A
CHANCE FOR LIGHT SNOW. TEMPS SHOULD SLOWLY RISE OVERNIGHT WITH
CLOUDS AND SNOW CHANCES. BAROCLINIC ZONE REMAINS PARKED OVER REGION
FRI/SAT...WITH PERIODIC CHANCES FOR LIGHT SNOW. A BRIEF DRY TIME IS
EXPECTED SAT AFTERNOON INTO THE EVENING...WITH ANOTHER SYSTEM FOR
SUNDAY POSSIBLE.

EXTENDED (SUN-WED)...
COLD PATTERN TO REMAIN IN PLACE...ALTHOUGH MODEL VARIABILITY IS MORE
THAN IN PAST DAYS.  SOME TYPE OF SFC LOW WILL DEVELOP OVER THE
CENTRAL OR NORTHERN ROCKIES SATURDAY...WITH ENERGY MOVING INTO THE
PLAINS SUNDAY AND MONDAY.  SOME DISAGREEMENT IN HOW FAR NORTH LOW
WILL TRACK...WITH ECMWF SLOWER AND FARTHER NORTH TAKING LOW TO NRN
MN BY 12Z TUESDAY.  THIS IS THE ODD MODEL OUT ON THIS.  CANADIAN AND
GFS TAKE LOW DEVELOPMENT MUCH FARTHER SOUTH WHICH APPEARS
REASONABLE...THOUGH THEY DO  HAVE INVERTED TROUGH NORTH FROM SYSTEM
INTO ERN DAKOTAS AND MINNESOTA SUNDAY INTO EARLY MONDAY.  WILL
MAINTAIN POPS SUNDAY FOR -SN AND ADD IT FOR NW/WCNTRL MN FOR MONDAY
MORNING.  00Z GFS SEEMS TOO BOLD IN DROPPING POLAR VORTEX OVER NRN
ND BY WEDNESDAY.  PREFER 06Z GFS WHICH LIKE ENSEMBLES KEEP POLAR
VORTEX OVER NRN MANITOBA.  EITHER WAY IT WILL BE COLD BUT MEX MOS
OFF 00Z GFS MAY BE TOO COLD.  THUS WENT CLOSE TO HPC GUIDANCE FOR
DAYS 4-7 FOR TEMPS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING TONIGHT FOR NORTHEAST NORTH DAKOTA...WIND
CHILL ADVISORY TONIGHT REST OF EASTERN ND.
MN...WIND CHILL WARNING TONIGHT NORTHWEST MINNESOTA...WIND CHILL
ADVISORY TONIGHT WEST CENTRAL MN.
&&

KELLENBENZ/RIDDLE
Hazardous weather outlook, Jan 21, 7:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
700 AM CST WED JAN 21 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
700 AM CST WED JAN 21 2004

...GUSTY NORTHWEST WINDS WILL BRING IN COLDER AIR TODAY AS WELL AS
BLOWING AND DRIFTING SNOW...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY

A BRISK NORTHWEST WIND WILL BRING ARCTIC AIR INTO THE REGION TODAY.
WIND CHILL TEMPERATURES WILL FALL TO 25 TO 40 BELOW ZERO IN THE
NORTH THIS MORNING AND TO THE SOUTHERN PART OF OF THE RED RIVER
VALLEY THIS AFTERNOON. ALSO WITH WITH THE INITIAL SURGE OF COLD
AIR...VISIBILITIES WILL FALL TO NEAR ZERO WITH BLOWING SNOW FOR A
COUPLE HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM WILL MOVE ACROSS SOUTH DAKOTA AND MAY PRODUCE
SIGNIFICANT SNOW ACROSS THE SOUTHERN RED RIVER VALLEY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR VISIBILITY REPORTS TODAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kittson

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
Kittson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Cold/Wind Chill, Roseau

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
Roseau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lake of the Woods

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
Lake of the Woods forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Marshall

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
West Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Marshall

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
East Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Beltrami

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
North Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Beltrami

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
South Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Polk

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
West Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Polk

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
East Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pennington

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
Pennington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Red Lake

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
Red Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Clearwater

When
January 21, 3:00 PM CST to January 22, 4:24 AM CST
Where
North Clearwater forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382807, 5382808, 5382809, 5382810, 5382811, 5383887, 5383888, 5383889, 5383890, 5383891, 5383892, 5383893.